Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 55, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2014, 4:50 PM CDT for Pecos County, Reagan County, Upton County, Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2014, 4:50 PM CDT (21:50 UTC)
- Expired
- May 24, 2014, 5:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Pecos County, TX, Reagan County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 107 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:45 PM CDT | HAIL 1 | 14 Se Bakersfield, TX | SPOTTER REPORTED PEA TO QUARTER SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:43 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
510
WUUS54 KMAF 242150
SVRMAF
TXC371-383-461-242245-
/O.NEW.KMAF.SV.W.0055.140524T2150Z-140524T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 PM CDT SAT MAY 24 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
SOUTHWESTERN REAGAN COUNTY IN WEST TEXAS...
SOUTHEASTERN UPTON COUNTY IN WEST TEXAS...
* UNTIL 545 PM CDT
* AT 447 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF
BAKERSFIELD TO 15 MILES SOUTH OF BAKERSFIELD...OR ALONG A LINE
EXTENDING FROM 8 MILES SOUTHEAST OF MCCAMEY TO 15 MILES SOUTH OF
BAKERSFIELD...MOVING EAST AT 10 MPH. THIS STORM HAS A HISTORY OF
PRODUCING LARGE HAIL.
* SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS...
IRAAN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3108 10173 3108 10202 3099 10202 3099 10198
3092 10187 3089 10188 3086 10185 3072 10181
3063 10246 3104 10226 3104 10221 3100 10214
3099 10208 3100 10203 3108 10203 3108 10224
3116 10220 3118 10171
TIME...MOT...LOC 2149Z 276DEG 10KT 3103 10214 3068 10233
$$1 follow-up statement
984
WWUS54 KMAF 242211
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT SAT MAY 24 2014
TXC371-383-461-242245-
/O.CON.KMAF.SV.W.0055.000000T0000Z-140524T2245Z/
PECOS-REAGAN-UPTON-
511 PM CDT SAT MAY 24 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN UPTON...SOUTHWESTERN REAGAN AND EAST CENTRAL PECOS
COUNTIES...
AT 509 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF IRAAN
TO 14 MILES SOUTH OF BAKERSFIELD...OR ALONG A LINE EXTENDING FROM 14
MILES SOUTHEAST OF MCCAMEY TO 14 MILES SOUTH OF BAKERSFIELD...MOVING
EAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY SEVERE THUNDERSTORMS INCLUDE...IRAAN AND
IRAAN MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3108 10173 3108 10202 3099 10202 3099 10198
3092 10187 3089 10188 3086 10185 3072 10181
3063 10246 3104 10226 3104 10221 3100 10214
3099 10208 3100 10203 3108 10203 3108 10224
3116 10220 3118 10171
TIME...MOT...LOC 2211Z 282DEG 7KT 3099 10204 3070 10235
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:46 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 24, 2:46 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT Sat May 24 2014
.DISCUSSION...
A bit busy so will keep this short. Not much has changed with the
forecast reasoning tonight into Monday with the deep upper low
over NM/AZ continuing to provide southerly flow and instability
with scattered showers and thunderstorms to much of the CWA. Shear
values are high enough that there will be a tornado threat, but
despite Tornado Watch #181 reaching up in southeastern New Mexico,
the main TOR threat will be along and south of an outflow boundary
currently near the Pecos River. Winds behind this boundary have
been an impressive 20-30kts from the northeast but it should stall
soon and begin to lift north exposing the southern portions of the
watch to the directional shear needed for a tornado threat. The
northern portion of the tornado watch may see more of a severe
threat given the surface cold pool behind the outflow boundary
keeping convection elevated. In addition to the severe threat,
there have been recent rains of 1-3 inches from southeastern New
Mexico across the northern Permian Basin which have moistened the
soil enough to enhance the flash flood threat. By no means is the
drought over, but these rains will make flooding easier in the
northern CWA so areas from Hobbs to Snyder need to be aware for
the potential for flash flooding mainly in urban areas with poor
drainage and low water crossings.
Highest rain chances will be the next 24 hours with the axis of
rain shifting to the east by Monday as the upper low finally
begins to move east into the plains. Increasing upper heights will
allow highs to rise back to near normal but the approaching upper
ridge is not very strong so very seasonal temps can be expected
the remainder of next week. Somewhat unusual for late May, we also
have to keep an eye on the eastern Pacific where a tropical system
is forecast to move north and may make landfall into northern
Mexico the middle of next week. This could spread moisture as far
east as west Texas and bring another chance for rain.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 63 79 63 84 / 70 70 40 30
BIG SPRING TX 65 77 65 81 / 70 70 60 40
CARLSBAD NM 60 84 61 87 / 40 40 20 20
DRYDEN TX 69 86 68 86 / 40 40 40 40
FORT STOCKTON TX 66 86 65 89 / 40 40 40 30
GUADALUPE PASS TX 55 77 57 82 / 30 30 20 20
HOBBS NM 60 80 61 81 / 70 60 30 30
MARFA TX 55 82 54 84 / 30 30 20 20
MIDLAND INTL AIRPORT TX 65 79 65 85 / 70 60 50 30
ODESSA TX 65 80 64 86 / 60 60 50 30
WINK TX 65 87 65 90 / 60 60 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through Sunday evening FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Dawson...Ector...
Gaines...Glasscock...Howard...Loving...Martin...Midland...
Mitchell...Reagan...Scurry...Upton...Ward...Winkler.
&&
29/10Hazardous weather outlook, May 24, 3:09 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 PM CDT SAT MAY 24 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-252015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 309 PM CDT SAT MAY 24 2014 /209 PM MDT SAT MAY 24 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY TO CONTINUE INTO TONIGHT ACROSS MUCH OF THE AREA. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL. SOME STORMS COULD BECOME SEVERE...WITH HAIL TO THE SIZE OF GOLF BALLS OR LARGER...AND DAMAGING WINDS TO AROUND 60 MPH. AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE...ESPECIALLY OVER THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN. TORNADO WATCH 181 IS IN EFFECT UNTIL 10 PM CDT/9 PM MDT. HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. HEAVY RAINFALL WILL AGAIN BE POSSIBLE...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 24, 3:47 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 NW ODESSA 31.86N 102.38W
05/24/2014 E0.75 INCH ECTOR TX TRAINED SPOTTER
SPOTTER REPORTS DIME/PENNY SIZE HAIL AT 22ND AND WEST
COUNTY ROAD IN ODESSA
&&
MHLocal storm report, May 24, 3:48 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL ODESSA 31.85N 102.37W
05/24/2014 E0.88 INCH ECTOR TX PUBLIC
PUBLIC REPORTS NICKEL SIZE HAIL AT 19TH AND WEST COUNTY
ROAD
&&
MHLocal storm report, May 24, 3:52 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 4 W GARDENDALE 32.02N 102.44W
05/24/2014 E0.75 INCH ECTOR TX TRAINED SPOTTER
SPOTTER REPORTS DIME TO PENNY SIZE HAIL NEAR GARDENDALE
&&
MHLocal storm report, May 24, 3:58 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 9 WSW ODESSA 31.80N 102.51W
05/24/2014 E1.25 INCH ECTOR TX TRAINED SPOTTER
SPOTTER REPORTS HALF DOLLAR HAIL IN WEST ODESSA
&&
MHLocal storm report, May 24, 4:14 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL MIDLAND 32.00N 102.08W
05/24/2014 E1.00 INCH MIDLAND TX PUBLIC
PUBLIC REPORTS QUARTER SIZE HAIL AT HWY 385 AND 158 IN
MIDLAND
&&
MHSpecial weather statement, May 24, 4:21 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT SAT MAY 24 2014
TXZ082-242145-
TERRELL-
421 PM CDT SAT MAY 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTH CENTRAL TERRELL COUNTY UNTIL 445 PM CDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 23 MILES SOUTH
OF TERRELL COUNTY AT 421 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS
STORM MAY CROSS U.S.90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 2980 10186 2979 10187 2979 10190 2978 10193
2980 10194 2979 10196 2981 10198 2979 10198
2980 10203 2978 10205 2978 10208 2984 10211
2999 10176 2978 10176 2977 10181
TIME...MOT...LOC 2121Z 247DEG 17KT 2979 10197The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:07 PM CDT | Tornado Warning | MAF | Culberson | 23 min |
| May 23, 8:03 PM CDT | Special Weather Statement | MAF | Culberson | 42 min |
| May 23, 9:36 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 54 min |
| May 23, 10:31 PM CDT | Special Weather Statement | MAF | Howard | 29 min |
| May 23, 10:53 PM CDT | Areal Flood Advisory | MAF | Howard, Martin, Mitchell | 112 min |
| May 24, 9:14 AM CDT | Special Weather Statement | MAF | Dawson, Martin | 46 min |
| May 24, 9:15 AM CDT | Areal Flood Advisory | MAF | Dawson | 3 hr |
| May 24, 10:46 AM CDT | Areal Flood Advisory | MAF | Borden | 3 hr |
| May 24, 11:22 AM CDT | Areal Flood Advisory | MAF | Howard | 3 hr |
| May 24, 12:18 PM CDT | Special Weather Statement | MAF | Winkler | 27 min |
| May 24, 12:30 PM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 3 hr |
| May 24, 12:50 PM CDT | Special Weather Statement | MAF | Mitchell, Scurry | 25 min |
| May 24, 1:18 PM CDT | Special Weather Statement | MAF | Mitchell, Scurry | 27 min |
| May 24, 1:43 PM CDT | Special Weather Statement | MAF | Reeves | 32 min |
| May 24, 2:14 PM CDT | Special Weather Statement | MAF | Crane | 46 min |
| May 24, 2:20 PM CDT | Special Weather Statement | MAF | Reeves | 40 min |
| May 24, 2:21 PM CDT | Special Weather Statement | MAF | Pecos | 39 min |
| May 24, 2:26 PM CDT | Special Weather Statement | MAF | Ward | 49 min |
| May 24, 2:47 PM CDT | Special Weather Statement | MAF | Ector | 43 min |
| May 24, 3:03 PM CDT | Special Weather Statement | MAF | Crane, Upton | 42 min |
| May 24, 3:10 PM CDT | Special Weather Statement | MAF | Pecos | 50 min |
| May 24, 3:12 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 63 min |
| May 24, 3:17 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Reagan, Upton | 58 min |
| May 24, 3:20 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 55 min |
| May 24, 3:58 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 62 min |
| May 24, 4:11 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 64 min |
| May 24, 4:18 PM CDT | Tornado Warning | MAF | Reagan, Upton | 27 min |
| May 24, 4:21 PM CDT | Special Weather Statement | MAF | Terrell | 24 min |
| May 24, 4:43 PM CDT | Tornado Warning | MAF | Reagan, Upton | 47 min |
| May 24, 5:06 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| May 24, 5:21 PM CDT | Flash Flood Warning | MAF | Crane, Pecos | 3 hr |
| May 24, 5:21 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 54 min |
| May 24, 5:41 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 64 min |
| May 24, 6:10 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 35 min |
| May 24, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 61 min |
| May 24, 6:41 PM CDT | Areal Flood Advisory | MAF | Reagan | 3 hr |
| May 24, 6:46 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 59 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.